Excessive Heat, Frederick
- When
- July 20, 10:00 AM EST to 8:00 PM EST
- Where
- Frederick forecast zone
- Reported by
- ASOS
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
Heat index values exceeded 110 degrees.
Temperatures from the mid 90s to the lower 100s combined with dew points near 70 degrees to create dangerously high heat index values.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Temperatures from the mid 90s to the lower 100s combined with dew points near 70 degrees to create dangerously high heat index values.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 20, 9:09 AM EST, 51 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1009 AM EDT Sat Jul 20 2019
.SYNOPSIS...
High pressure will build over the southeastern United States
through the weekend. A cold front will approach from the Great
Lakes Sunday and Monday before passing through our area Monday
night into Tuesday. High pressure will return for the middle
portion of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface high pressure will remain draped across the Atlantic
Ocean into the southeastern CONUS while upper-level high
pressure continues to settle overhead. This combination will
continue to bring very hot and humid conditions to the area.
Low-level temps are progged to be around 1-2C higher this
afternoon compared to Friday, and dewpoints fairly similar to
Friday. Max temps will range from the 90s across most locations
west of the Blue Ridge (cooler along the ridge tops) to the
upper 90s/lower 100s east of the Blue Ridge Mountains. This will
cause heat indices to top off around 100 to 115 degrees during
peak heating late this morning into early this evening across
the area. The highest heat indices will be near and east of
Interstate 95. An Excessive Heat Warning remains in effect
for all locations east of the Blue Ridge Mountains, the eastern
Panhandle of West Virginia, portions of north-central Maryland,
and portions of the northern Shenandoah Valley in Virginia. A
Heat Advisory is in effect for the central Shenandoah Valley
into the Valleys of the Potomac Highlands. Temperature forecsat
seems to be on track with no changes planned at this time.
A popup thunderstorm cannot be completely ruled out across
northeastern Maryland where weak shortwave energy may pass
through from a weakening MCV to our north and across the Potomac
Highlands of West Virginia and Virginia from terrain
circulation. In addition to that, the 12Z LWX RAOB contains over
1000 J/kg MLCAPE (and over 100 J/kg CIN) unmodified, with a
convective temp of 93 and a froecast high of 95. It appears as
though we'll meet these conditions. Question remains whether the
temperatures aloft remain warm enough to maintain the cap. NAM
and much of the mesoscale guidance suggests we do, GFS suggests
otherwise. IF something does go, it will be strong given the
atmospheric variables. However, any coverage will be isolated
at best and much of the time will be dry. Have placed a little
more emphasis (but still slight chance) for thunderstorms in
northeast Maryland. Have opted to stay silent on the threat
along I-95 toward sunset. This will likely not provide any
relief from the heat.
Upper-level high pressure will remain overhead tonight, causing
very warm and humid conditions. Min temps will range from the
70s for most areas to the lower and middle 80s in downtown
Washington and Baltimore. Heat indices for urban areas along the
I-95 Corridor may hold in the 90s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The upper-level high will remain overhead Sunday while surface
high pressure remains draped across the southeast CONUS into
the Atlantic. More very hot and humid conditions are expected.
Max temps will be well into the 90s for most areas to perhaps
near 100 degrees with dewpoints in the 70s for many locations.
This will likely cause heat indices to top off around 100 to 115
degrees. However, the ridge may break down just a bit later
Sunday into Sunday night as a cold front drops through the
Midwest and the upper-level trough begins to dig through the
northern Plains. As the ridge breaks down a little, this will
cause a southwest flow to develop at the mid-levels, and this
southwest flow will usher in some more moisture into the area.
This combined with a weakening capping inversion from height
falls may be enough to trigger some showers and thunderstorms
during the afternoon and evening hours. Latest thinking is that
coverage will be isolated to scattered since there will not be a
strong lifting mechanism, but with this type of heat and
humidity any storms that do develop may become severe.
Will continue with the Excessive Heat Watch for the area late
Sunday morning into Sunday evening. Given the increased chance
for convection, latest thinking is that we are not categorically
confident for the highest heat indices to be realized, but it
does appear more likely than not that it will. Will re-assess
later today and tonight to see if an upgrade to a warning is
necessary.
The cold front will continue to drop south approaching the Ohio
Valley Sunday night, and height falls will continue as a result.
Therefore, showers and thunderstorms are possible during the
overnight hours as well. Some may be severe.
The cold front will pass through the Ohio Valley Monday and into
our area Monday night. Lower heights and a southwest flow aloft
combined with forcing from the approaching front and a pressure
trough overhead will be enough to trigger showers and
thunderstorms, especially during the afternoon and evening
hours. Increased shear profiles along with the high instability
suggests that storms will have the chance to be severe. Monday
will not be as hot as recent days due to more cloud cover and
more coverage of showers and thunderstorms, but max temps in the
80s and 90s with high humidity will still make it feel quite
hot with heat indices around 100 degrees for locations near and
east of Interstate 95. More showers and thunderstorms are
possible Monday night as the cold front moves into the area.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Surface front may linger near enough to the area on Tuesday to
result in continued showers and a few thunderstorms, though
instability should be generally less than Monday. Depending on
the exact positioning of the front, some heavy rainfall may
still be possible especially over southern Maryland into central
Virginia, but not as high probability or widespread as Monday.
With cloud cover and precipitation around on Tuesday, high
temperatures will be notably cooler than previous days, and may
struggle to get out of the 70s in some areas.
Thereafter, high pressure and much milder temperatures and
humidity move into the region. Temperatures should average in
the 80s each afternoon with lows in the 60s overnight.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions are expected most of the time through Sunday
night. A thunderstorm is possible later Sunday afternoon through
Sunday night, and some may produce gusty winds and brief subVFR
conditions. Showers and thunderstorms are expected Monday and
Monday night, especially during the afternoon and evening hours.
Some storms may be severe.
Sub-VFR possible Tuesday with lingering chances for
showers and a few thunderstorms, but generally less overall from
Monday.
&&
.MARINE...
High pressure to the south will likely cause a west to southwest
flow through Sunday. Wind speeds should remain below Small Craft
Advisory criteria for most areas. Mesoscale guidance suggesting
southerly channeling possible again tonight. Signals don't look
as strong as yesterday, which didn't pan out to the extent
requiring an Advisory. Will raise forecast gusts this evening
but keep forecasts below SCA thresholds.
In addition, isolated to scattered storms are possible later
Sunday afternoon and Sunday night as a cold front approaches.
Some storms may produce gusty winds.
A cold front will approach the waters Monday before passing
through Monday night into Tuesday. A Small Craft Advisory may be
needed for portions of the waters during this time. Showers and
thunderstorms are also expected during this time, and some
storms may be severe.
Sub-SCA conditions likely Wednesday.
&&
.CLIMATE...
Here are the warm temperature records for this weekend:
Record Daily High Temperatures
Jul 20 Jul 21
DCA 106 (1930) 104 (1926)
BWI 102 (1930) 104 (1930)
IAD 101 (1980) 101 (1991)
Record Daily Warm Low Temperatures
Jul 20 Jul 21
DCA 82 (2015) 82 (1987)
BWI 80 (1930) 83 (1930)
IAD 75 (2015) 77 (1987)
Highest July Temperatures
Highest Max Warmest Low
DCA 106 (7/20/1930) 84 (7/24/2011, 7/23/2011, 7/16/1983)
BWI 107 (7/10/1936) 83 (7/21/1930)
IAD 105 (7/22/2011) 78 (7/24/2010, 7/8/2010)
All-time Highest Temperatures
Highest Max Warmest Low
DCA 106 (7/20/1930, 8/6/1918) 84 (7/24/2011, 7/23/2011, 7/16/1983)
BWI 107 (7/10/1936) 83 (8/5/1930, 7/21/1930, 6/6/1925)
IAD 105 (7/22/2011) 79 (8/8/2007)
Longest stretches of consecutive days with high temperatures at or
over 100 degrees at IAD:
2 (7/7-8/2012, 7/21-22/2011, 7/6-7/2010, 8/16-17/1997, 7/16-17/1988
and 7/20-21/1980)
Longest stretch of consecutive days with low temperatures at or over
80 degrees at DCA:
5 (7/16-20/2013)
Longest stretch of consecutive days with low temperatures at or over
80 degrees at BWI:
4 (8/8-11/1900)
Temperature records for the Washington DC area have been kept at
what is now Ronald Reagan Washington National Airport (DCA) since
1941. Additional temperature records observed downtown extend the
period of record back to 1872.
Temperature records for the Baltimore MD area have been kept at what
is now Baltimore-Washington International Thurgood Marshall Airport
(BWI) since 1950. Additional temperature records observed downtown
extend the period of record back to 1872.
Temperature records for the Sterling/Dulles VA area have been kept
at what is now Washington Dulles International Airport (IAD) since
1960.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Excessive Heat Warning until 9 PM EDT this evening for DCZ001.
Excessive Heat Watch from Sunday morning through Sunday
evening for DCZ001.
MD...Excessive Heat Warning until 9 PM EDT this evening for
MDZ003>006-011-013-014-016>018-503>508.
Excessive Heat Watch from Sunday morning through Sunday
evening for MDZ003>006-011-013-014-016>018-503>508.
Heat Advisory until 9 PM EDT this evening for MDZ502.
VA...Excessive Heat Warning until 9 PM EDT this evening for
VAZ028>031-036>040-050>057-501-502-505-506.
Excessive Heat Watch from Sunday morning through Sunday
evening for VAZ028>031-036>040-050>057-501-502-505-506.
Heat Advisory until 9 PM EDT this evening for VAZ025>027.
WV...Excessive Heat Warning until 9 PM EDT this evening for
WVZ051>053.
Excessive Heat Watch from Sunday morning through Sunday
evening for WVZ051>053.
Heat Advisory until 9 PM EDT this evening for WVZ050-055-502-
504.
MARINE...None.
&&
SYNOPSIS...BJL
NEAR TERM...BJL/HTS
SHORT TERM...BJL
LONG TERM...DHOF
AVIATION...BJL/DHOF
MARINE...BJL/HTS/DHOF
CLIMATE...Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 507 AM EDT Sat Jul 20 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-210915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 507 AM EDT Sat Jul 20 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight An Excessive Heat Warning is in effect from 11 AM this morning until 9 PM EDT this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday An Excessive Heat Watch remains in effect from late Sunday morning through Sunday evening. Thunderstorms are likely late Sunday through Monday, and may be capable of producing damaging wind gusts or flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-210915- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 507 AM EDT Sat Jul 20 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight An Excessive Heat Warning remains in effect for areas along and east of the Blue Ridge Mountains, as well as portions of northern Maryland, the eastern West Virginia panhandle, and northern and northwestern Virginia from 11 AM this morning until 9 PM EDT this evening. A Heat Advisory remains in effect from 11 AM this morning until 9 PM EDT this evening for portions of western Maryland, eastern West Virginia and the Shenandoah Valley. .DAYS TWO THROUGH SEVEN...Sunday through Friday An Excessive Heat Watch remains in effect for much of northern and central Maryland, the eastern West Virginia panhandle, and portions of northern and northwestern Virginia Sunday morning through Sunday evening. Thunderstorms are likely late Sunday through Monday, and may be capable of producing damaging wind gusts or flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DHOF
The national radar mosaic for the moment the first event began.
16 excessive heat, 1 heat. Local standard time, as filed.
Heat index values exceeded 110 degrees.
Heat index values exceeded 110 degrees.
Heat index values exceeded 110 degrees.
Heat index values exceeded 110 degrees.
Heat index values exceeded 110 degrees.
Heat index values exceeded 110 degrees.
Heat index values exceeded 110 degrees.
Heat index values exceeded 110 degrees. A 32-year old woman died of hyperthermia while hiking the Billy Goat Trail near Potomac Maryland.
Heat index values exceeded 110 degrees.
Heat index values exceeded 110 degrees.
Heat index values exceeded 110 degrees.
Heat index values exceeded 110 degrees.
Heat index values exceeded 110 degrees.
Heat index values exceeded 110 degrees.
Heat index values exceeded 110 degrees.
Heat index values exceeded 105 degrees.
Heat index values exceeded 100 degrees.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Excessive Heat, Central and Southeast Montgomery | 2019-07-20 | 32 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842983, 842984, 842985, 842986, 842987, 842988, 842989, 842990, 842991, 842992, 842993, 842994, 842995, 842996, 842997, 842998, 842999.